Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes noises the abdomen?

I Hear Noises in my Stomach while Playing Flute I’m a 20 year old girl and I’ve played flute for 5 months. Abdominal breathing is a must for brass players obviously and I didn’t have any problem with it until I realized I could hear noises in my stomach every time I use my diaphragm to exhale and inhale. It increased as I played flute more and more for the following months. I have a bad feeling in the areas of my stomach and throat as well and I burp especially after playing flute. When I stop playing for a while for example 2 days it gets better. About 3 months ago I visited an internist; at first he said I have reflux and prescribed Domperidone and Mebeverine and told me to do a CT scan. After 2 or 3 weeks using the drugs (with temporary effects; the noises decreased for only 2h after using) from the results of CTscan he told me the problem is more serious than we thought; he diagnosed the pressure of air has raised the capacity of my lungs, an amount of air remains in them, then the extra air transfers into my stomach. I visited a lung specialist who asked me to take Spirometry and MCT test. She diagnosed I have asthma and prescribed antihistamines and a Symbicort spray to use twice a day. (The day I went for the test I had a cold so I think it’s probable the test hasn’t been taken properly). I used the spray for 2 days but I’ve quit it because I have no sign for asthma. It’s notable that I have had inhalation of smoke especially in my childhood because my father smokes(though currently I’m exposed to it less); but I have had no symptoms of asthma and no disturbance in my breathing while playing flute, or in my daily life. I only suffer from swallowed air stock in my stomach which causes embarrassing noises. My flute teacher told me it’s not a common problem and none of his students has ever faced something like this. Anyway I’m trying to have a more healthy diet in case food habits would affect my body ( by not drinking water in the middle of my meal anymore and I’ve reduced the foodstuffs which cause gas accumulation in stomach). The doctors advised me to quit playing but I wonder if there’s any way to reduce the noises and I want to ask you if you agree with my doctors and if I have asthma(with no symptoms)?? What has caused this problem exactly? What could happen if I continue my playing? I’m attaching a copy of my CT scan results and the Spirometry test. I really appreciate it if you could answer my questions and also offer some solutions.
Mon, 30 Apr 2018
Report Abuse
General Surgeon 's  Response
Hello and Welcome to ‘Ask A Doctor’ service.
I have reviewed your query and here is my advice.

As you said, I too am sure that you do not have asthma. Hence please stop the inhalation spray. The CT scan and spirometry tests are within normal results. It may not be common problems for flute players to have these symptoms, however, please do continue playing the flute.

The cause of noises in the abdomen while playing the flute is the gas in the stomach and intestines. While playing the flute, you are be inhaling and exhaling air, some of which is also entering the esophagus and the gastrointestinal system.

This extra air is moving along the intestines, causing the abdominal sounds. This is the reason you burp after playing the flute, where the excess air is being expelled out of your GI system.

In all probability, the main reason is that your method of flute playing is not just making air pass through the trachea into and out of the lungs alone, as it should be, but as I said, some air is entering the GI system. Maybe by correcting the way you play the flute you can overcome this problem.

Play it in such a way that you concentrate air moving in and out of the trachea and lungs only, and does not enter the esophagus and the GI system. This concentration on your part should overcome this problem, I am sure.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Ajit Kumar Varma
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

what causes an inlarged heart